Georgia, 2002

High Wind in Georgia, December 13, 2002

December 13, 2002 · NWS FFC · 8 events in 8 counties and zones

Sustained winds at estimated speeds of 40 to 45 mph with gusts of 50 to 55 mph developed along the back edge of a northeastward moving area of rain as it intersected a cold air wedge or back door cold front that was in place across northeast Georgia. The high winds combined with the wet saturated soil from recent and ongoing rains, blew down hundreds of trees and power lines in several northeast…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$554,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Sustained winds at estimated speeds of 40 to 45 mph with gusts of 50 to 55 mph developed along the back edge of a northeastward moving area of rain as it intersected a cold air wedge or back door cold front that was in place across northeast Georgia. The high winds combined with the wet saturated soil from recent and ongoing rains, blew down hundreds of trees and power lines in several northeast Georgia counties. Some of the trees fell on homes and vehicles causing additional damage. Several roads were blocked as well. Banks, Barrow, and Hall counties seemed to receive the worst of the wind. In Banks county, 53 roads were blocked by downed trees and power or phone lines, of which 10 were state roads and 43 were county roads. At least seven homes in the county sustained damage from trees that fell on them. In addition, four vehicles were totaled by fallen trees, two of which involved entrapments, and a barn was completely blown away at one residence. In Hall county, in addition to numerous downed trees and power lines, the roof was blown off the McEver Elementary School gymnasium, which simultaneously damaged two heating/air conditioning units and a gas line. Up to 22,700 homes and businesses in northeast Georgia were left without power during the event, well into the afternoon in some cases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 13, 4:45 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 13, 4:45 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 AM EST FRI DEC 13 2002

...UPDATED TO INCLUDE AVIATION DISCUSSION...

.OVERVIEW...RAPIDLY MOVING WEATHER SYSTEM ACROSS GEORGIA TODAY.
SURFACE LOW CURRENTLY LOWER MISSISSIPPI VALLEY WITH GREATEST
PRESSURE FALLS TO THE NORTHEAST OVER ALABAMA. MODELS FORECAST THIS
LOW TO MOVE NORTHEAST ALONG APPALACHIAN MOUNTAINS TONIGHT AND
SATURDAY.

.SHORT TERM...RAIN HAS OVERSPREAD GEORGIA DURING NIGHT BUT SHOULD TAPER
OFF RAPIDLY FROM THE SOUTHWEST TODAY. LIFTED INDICES FROM 850 LEVEL
SUGGEST ALMOST UNSTABLE ENOUGH FOR A FEW CLAPS OF THUNDER BUT DONT
THINK SIGNIFICANT ENOUGH TO MENTION AND LIGHTNING HAS BEEN DECREASING
IN SYSTEM AS IS. FEW SHOWERS WILL LINGER ACROSS NORTH TONIGHT INTO
SATURDAY MORNING AND LOW LEVEL THICKNESS VALUES SUGGEST MOUNTAINS
COULD SEE AT LEAST A MIXTURE OR SNOW AND RAIN SHOWERS BY SATURDAY
MORNING. DONT EXPECT ANY ACCUMULATION AT THIS TIME HOWEVER. COULD
HAVE A FEW BREAKS IN CLOUDS SOUTHERN PART OF CWA BY THIS AFTERNOON
OTHERWISE MOSTLY CLOUDY TONIGHT AND THEN GRADUAL DECREASE IN CLOUDS
SATURDAY AFTERNOON AND CLEARING SATURDAY NIGHT.

.EXTENDED...DOESNT APPEAR LIKE ANY WILD SYSTEMS THROUGH MUCH OF
NEXT WEEK AS MOST OF THE TROUGHINESS REMAINS OVER WESTERN PORTION OF
NATION. CHANCE OF SHOWERS ABOUT MID WEEK.  TEMPERATURES SHOULD
MODERATE AFTER THE COOL DOWN OVER THE WEEKEND WITH HIGHS IN THE 50S AND
EVEN SOME 60S.

.PRELIMINARY POINT TEMPS/POPS...
ATL  50 37 46 33 /  99 20 10 00
AHN  53 38 48 32 /  99 20 10 00
GVL  49 38 47 32 /  99 20 20 00
RMG  49 38 46 32 /  99 30 20 00
CSG  56 39 51 33 /  70 00 00 00
MCN  58 39 50 32 /  90 00 00 00

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

AVIATION DISCUSSION...
FAST MOVING SYSTEM MOVING ACROSS AREA TODAY. RAIN DIMINISHING THIS
MORNING. IFR CEILINGS/MVFR VSBYS WILL IMPROVE SOME WITH DIMINISHING
RAIN AND MORE SO WHEN SURFACE WINDS BECOME WSW THIS AFTERNOON.
CEILINGS WILL TRY TO IMPROVE TO LOW VFR LEVELS ALTHOUGH MAY BE ONLY
BRIEFLY AS LOW LEVEL MOISTURE WILL AGAIN INCREASE AROUND SURFACE
LOW. BDL
Hazardous weather outlook, Dec 13, 6:00 AM EST, 30 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EST FRI DEC 13 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

NO HAZARDOUS WEATHER EXPECTED THROUGH TONIGHT.

.SYNOPSIS...
DEEPENING SURFACE LOW PRESSURE AND ASSOCIATED FRONTAL SYSTEM...WILL
MOVE ACROSS THE AREA TODAY...AND TO THE NORTHEAST STATES SATURDAY
MORNING. STRONG UPPER LEVEL LOW PRESSURE WILL ALSO PASS OVER THE
AREA. THE AIRMASS WILL REMAIN GENERALLY STABLE.

.FOR SPOTTERS...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

BDL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Banks

When
December 13, 6:30 AM EST to 8:30 AM EST
Where
Banks forecast zone
Property damage
$260,000
Reported by
EMERGENCY MANAGER
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

High Wind, Barrow

When
December 13, 6:30 AM EST to 8:30 AM EST
Where
Barrow forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

High Wind, Clarke

When
December 13, 6:30 AM EST to 8:30 AM EST
Where
Clarke forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.951, -83.367 (the zone’s center; the record gives no point)

High Wind, Gwinnett

When
December 13, 6:30 AM EST to 8:30 AM EST
Where
Gwinnett forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

High Wind, Hall

When
December 13, 6:30 AM EST to 8:30 AM EST
Where
Hall forecast zone
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

High Wind, Morgan

When
December 13, 6:30 AM EST to 8:30 AM EST
Where
Morgan forecast zone
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.591, -83.492 (the zone’s center; the record gives no point)

High Wind, Oconee

When
December 13, 6:30 AM EST to 8:30 AM EST
Where
Oconee forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.835, -83.437 (the zone’s center; the record gives no point)

High Wind, Walton

When
December 13, 6:30 AM EST to 8:30 AM EST
Where
Walton forecast zone
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326340, 5326341, 5326342, 5326343, 5326344, 5326345, 5326448, 5326449.